California, 2008

Flash Flood in California, July 26, 2008

July 26, 2008 · NWS VEF · 1 event in 1 county or zone

Monsoon moisture triggered thunderstorms which brought isolated flooding to the Mojave Desert and southern Great Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Monsoon moisture triggered thunderstorms which brought isolated flooding to the Mojave Desert and southern Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 26, 8:46 AM PST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 26, 8:46 AM PST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
946 AM PDT SAT JUL 26 2008

...CORRECTED FOR GRAMMAR IN SYNOPSIS...

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS
FROM THE LAS VEGAS VALLEY SOUTH TODAY AS A WEAK UPPER DISTURBANCE
INTERACTS WITH MOIST UNSTABLE AIR. THUNDERSTORMS WILL BE CONFINED TO
MOHAVE COUNTY ARIZONA BY MONDAY AS DRY WESTERLY FLOW REDUCES
AVAILABLE MOISTURE. TEMPERATURES WILL BE NEAR SEASONAL NORMS THROUGH
EARLY NEXT WEEK.
&&

.UPDATE...THUNDERSTORMS IN PROGRESS ALREADY THIS MORNING SO NOT MUCH
TIME FOR DISCUSSION. STORMS FORMED OVERNIGHT IN THE LOW LEVEL MOIST
AXIS EXTENDING UP THE COLORADO RIVER VALLEY SUPPORTED BY LIFT FROM
MESOSCALE VORTEX OVER LAKE MEAD. MORNING UA ANALYSIS SHOWS COL AREA
AND DEFORMATION AXIS SPLITTING FORECAST AREA WITH NORTHWEST HALF
UNDER DRY SW FLOW ALOFT. SE HALF REMAINS MOIST AND UNSTABLE WITH
SEVERAL CIRCULATIONS COMPETING TO DOMINATE STEERING FLOW. REMNANTS
OF GENEVIEVE OFFSHORE EXPECTED TO LIFT OUT ACROSS AREA NEXT TWO
DAYS. THIS WILL EVENTUALLY BRING DRYING TO ENTIRE FORECAST AREA BUT
DURING THE TRANSITION COULD HELP TO SUPPORT DEEP CONVECTION TONIGHT
INTO SUNDAY. REMNANTS OF DOLLY PROGGED TO SHEAR OUT BEFORE HAVING
ANY SIGNIFICANT IMPACT ON OUR AREA. ONGOING CONVECTION IS LEAVING
LOTS OF OUTFLOW BOUNDARIES TO INTERACT AND GENERATE NEW UPDRAFTS.
INTEGRATED PW OF 1.0-1.5 INCHES FROM I-15 SOUTH COMBINED WITH LIGHT
MEAN WINDS WILL MAKE FLASH FLOODING THE PRIMARY THREAT. -RUNK-

.AVIATION...FOR MCCARRAN...BASED ON THE LATEST RADAR TRENDS...WILL
KEEP A VCNTY TSTM IN THE TAF FOR THE REMAINDER OF THE MORNING. AT
THE TERMINALS THIS MORNING...EXPECT THAT WE WILL BE DEALING MORE
WITH JUST SOME SHRA-...WHILE TSTMS SHOULD GENERALLY STAY SOUTH AND
EAST OF THE LAS VEGAS VALLEY. EXTENT OF CLOUD COVER AROUND THIS
MORNING CAUSES CONCERN FOR JUST HOW MUCH SHOWER OR TSTM ACTIVITY
WILL BE AROUND THIS AFTERNOON. WHILE SOME DRIER AIR ALOFT IS NOTED
TO OUR SOUTH...LOWER LEVEL MOISTURE AND ENOUGH INSTABILITY COULD
STILL RESULT IN ADDITIONAL CHANCES FOR A TSTM TO BE AROUND LATER
THIS AFTERNOON AND EVENING SO WILL ADD IN A VCTY TSTM FOR THEN.
TSTMS WILL ALSO OCCUR THROUGH THIS EVENING IN THE APPROACH
CORRIDORS...WITH THE BEST ODDS IN THE PEACH SPRINGS AND MORMON MESA
CORRIDORS. SCT-BKN CLOUDS AT/ABOVE 12K FEET TONIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...TWO DIFFERENT STORIES ACROSS THE AREA TODAY. ACROSS
MOHAVE...CLARK...PARTS OF SAN BERNARDINO COUNTY AND EXTREME
SOUTHEASTERN LINCOLN COUNTY...SHOWERS AND TSTMS WILL BE AROUND
THROUGH THIS EVENING. MAIN CONCERNS WILL BE HEAVY DOWNPOURS FROM
STORMS AND LOCALLY GUSTY WINDS AS WELL AS LOCAL REDUCTIONS IN VSBY
AND CIGS TO MVFR OR IFR LEVELS. SCT-BKN CLOUDS IN THESE AREAS
AT/ABOVE 12K FEET FOR TONIGHT. FURTHER NORTH AND WEST...DRIER AIR IN
PLACE WILL ALLOW FOR A MAINLY CLEAR SKY TODAY INTO TONIGHT. GUSTY
WINDS OF 15-20 KTS THIS AFTERNOON AND EVENING IN THE OWENS VALLEY
AND AROUND KDRA. -STACHELSKI-
&&

.PREV DISCUSSION...FROM 325 AM PDT...UPPER LEVEL DISTURBANCE THAT
WAS OVER THE NORTHERN GULF OF CALIFORNIA LAST NIGHT HAS HELD
TOGETHER NICELY...MORE THEN MODELS SUGGESTED 24 HOURS AGO. FEATURE
CLEARLY EVIDENT IN WATER VAPOR IMAGERY MOVING NORTH ACROSS NORTHWEST
ARIZONA. FEATURE IS RESPONSIBLE FOR NOCTURNAL SHOWERS WHICH ON RADAR
ENCOMPASS PARTS OF EASTERN CLARK AND NORTHERN MOHAVE COUNTIES. DID
HAVE AN ISOLATED THUNDERSTORM NEAR TEMPLE BAR AND ALSO HAVE BEEN
GETTING SOME  LIGHTNING STRIKES SOUTH OF INTERSTATE 40 BETWEEN
NEEDLES AND ESSEX IN EASTERN SAN BERNARDINO COUNTY. USING THE GFS
SOLUTION THIS MORNING AS IT WAS HANDLING THE UPPER LEVEL DISTURBANCE
AND ASSOCIATED AREA OF FORCING BETTER. GFS SLOWLY SHIFTS THE WEAK
DISTURBANCE NORTH AND EAST ACROSS NORTHERN ARIZONA TODAY. WE WILL
HAVE AROUND 6 MORE HOURS OF FORCING FROM DISTURBANCE THEN LATE
MORNING AND AFTERNOON CONVECTION WILL BE DRIVEN BY SURFACE HEATING.
FOR TODAY...DID NOT DIFFERENTIATE ON TIMING OF SHOWERS OR
THUNDERSTORMS IN ZONES NEAR OR CURRENTLY EXPERIENCING WEATHER. NOT
IMPRESSED WITH MONSOON PUSH AS MODELS SHOWING H8 DEWPOINT CREEPING
ONLY AS HIGH AS 10-12 DEG CELSIUS ACROSS ERN SAN BERNARDINO AND
SOUTHERN MOHAVE COUNTIES THIS AFTERNOON. ONLY MAKES SENSE THAT THOSE
AREA WILL EXPERIENCE BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING WITH BRIEF HEAVY RAIN THE CONCERN. AS FOR
SUNDAY AND MONDAY...MODELS HAVE BEEN CONSISTENT DEVELOPING HIGH
PRESSURE CENTER TO OUR SOUTH WITH DRIER WESTERLY FLOW SPREADING IN
FROM THE WEST. CONFIDENCE GROWING IN THIS SCENARIO SO DID START TO
TRIM BACK POPS IN SOUTHEAST CALIFORNIA SUNDAY AND REMOVED ALL
MENTION OF THUNDERSTORMS ON MONDAY EXCEPT IN NORTHWEST ARIZONA.
TEMPERATURES WILL BE CLOSE TO SEASONAL NORMALS. -PIERCE-

.LONG TERM...TUESDAY TO FRIDAY...A TROUGH IS EXPECTED TO PASS
THROUGH THE PACNW TUESDAY AND TO FLATTEN THE RIDGE OVER THE SOUTHERN
CONUS. MODEL DIFFERENCES AFTER THIS MAKE THE FORECAST LESS CERTAIN.
KEPT IN THE CHANCE POPS TUESDAY AND WEDNESDAY AS DO NOT SEE STRONG
ENOUGH WEST FLOW WITH THE TROUGH TO SCOUR OUT THE MOISTURE. THE GFS
BRINGS A TROUGH INTO THE PACNW AGAIN THURSDAY AND FRIDAY AND WITH IT
A POTENTIALLY DRYING SOUTHWEST FLOW WHILE ECMWF HAS LITTLE TROUGHING
THERE AND HAS A BROAD RIDGE OVER THE SOUTHWESTERN 2/3S OF THE CONUS.
HAVE LEANED MORE TOWARDS THE GFS SOLUTION WHICH LEADS TO DRYER FAR
EXTENDED. HAVE REMOVED NIGHT TIME THUNDERSTORMS FOR THURSDAY AND
FRIDAY. OTHERWISE JUST MADE MINOR CHANGES IN THE OTHER PARAMETERS.
&&  -JACQUES-

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 26, 4:25 AM PST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
525 AM PDT SAT JUL 26 2008

AZZ001>003-036-CAZ523>527-NVZ015>022-270700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
525 AM PDT SAT JUL 26 2008 /525 AM MST SAT JUL 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR MAINLY SOUTH AND
EAST OF INTERSTATE 15 TODAY. BRIEF HEAVY RAIN AND LOCALIZED
FLOODING WILL BE THE MAIN IMPACT FROM THE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DRIER WESTERLY FLOW WILL START TO DEVELOP ACROSS THE REGION ON
SUNDAY AND PUSH MONSOON MOISTURE BACK INTO ARIZONA AS EARLY AS THE
MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 26, 6:29 AM PST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
729 AM PDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLOOD            ECHO BAY                36.32N 114.41W
07/26/2008                   CLARK              NV   PARK/FOREST SRVC

            THE PARK SERVICE REPORTED THAT WASHES WERE RUNNING FULL
            AT ECHO BAY AND THE BOAT LAUNCH RAMP AREA WAS FLOODED.

&&

STACHELSKI
Local storm report, Jul 26, 8:24 AM PST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
924 AM PDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     LIGHTNING        3 N LAKE HAVASU CITY    34.49N 114.33W
07/25/2008                   MOHAVE             AZ   UNKNOWN

            SEWER PLANT TRANSFORMER WAS HIT BY LIGHTNING. PARTS OF
            THE PLANT ARE NOT OPERATIONAL. TIME WAS ESTIMATED BY
            RADAR AND LIGHTNING OBSERVATIONS AND CALLED IN BY SPOTTER
            AZ-69.

&&

EL
Local storm report, Jul 26, 10:38 AM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1138 AM PDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             2 N HUALAPAI PEAK       35.10N 113.90W
07/26/2008  E0.25 INCH       MOHAVE             AZ   PARK/FOREST SRVC

1125 AM     FLASH FLOOD      HUALAPAI PEAK           35.07N 113.90W
07/26/2008                   MOHAVE             AZ   PARK/FOREST SRVC

            A PARK OFFICIAL RELAYED REPORTS FROM THE PUBLIC THAT
            HUALAPAI MOUNTAIN ROAD WAS FLOODED BY WATER RUNNING
            ACROSS IT FROM WASHES AND SEVERAL BOULDERS WERE ON THE
            ROAD AROUND MILE MARKER 11.

&&

STACHELSKI

The radar

The Las Vegas radar (KESX), 58 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
July 26, 11:00 AM PST to 12:00 PM PST
Where
San Bernardino County, 5.94 mi NW of Ivanpah to 5.37 mi WNW of Ivanpah
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
35.388, -115.398

Morning Star Mine Road was flooded for approximately four miles.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114915.